Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 55, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 20, 2001, 1:31 PM EDT for Rockland County, Westchester County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2001, 1:31 PM EDT (17:31 UTC)
- Expired
- Aug 20, 2001, 2:15 PM EDT
- In force
- 44 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
195 WUUS51 KOKX 201730 SVROKX NYC087-119-201815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 131 PM EDT MON AUG 20 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK SOUTHWESTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 215 PM EDT * AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DOBBS FERRY...OR ABOUT 2 MILES WEST OF DOBBS FERRY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 MILES SOUTHEAST OF NYACK AT 135 PM EDT 3 MILES SOUTHEAST OF NORTH TARRYTOWN...5 MILES SOUTHEAST OF UPPER NYACK AT 140 PM EDT 5 MILES NORTHWEST OF WHITE PLAINS...6 MILES SOUTHEAST OF OSSINING AT 145 PM EDT OVER HAWTHORNE AT 150 PM EDT $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4104 7407 4090 7393 4103 7371 4120 7382
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:20 AM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 20, 10:20 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 1020 AM EDT MON AUG 20 2001 DISC...WILL HAVE TO MAKE A FEW CHANGES TO THE PREV FCST. FOR THE START SPC HAS PUT US IN THE SLIGHT RISK FOR TSTM ACTIVITY FOR THIS AFTN. LOOKING AT THE MRNG SOUNDINGS WE BEGIN THE DAY A BIT UNSTABLE AND WITH THE WRM FNT JUST TO OUR S AND SOME SHWRS ALREADY BREAKING OUT AND MOVING TO THE N. AS THE FNT MOVS TO THE N AND THE SLOW MOVNG CDFNT/TROF APPROACHES FM THE W WE WILL DESTABLIZE A BIT MORE AHND THE THREAT OF SHWRS/TSTMS WILL BECOME A GREATER RISK. THERE IS SOME DRYING AT THE H7 LVL AND THIS MAY HELP KP THE THREAT OF HVY SHWRS DOWN SOME...BUT AS WE DO BECOME A MORE UNSTABLE AND THE MOIST WORKS ITS WAY INTO OUR RGN WE CUD GET SOME GUSTY WINDS AND HVY RAINFALL. SOUNDINGS OUT OF ALB AND BUF SHOW THE MOIST IS UP TO THE H7 LVL AND THIS WILL WORK INTO OUR RGN BY THE AFTN HRS. ETA BUFKIT SHWS THAT THERE ARE 30 TO 40 KT WINDS UP INTO THE LWR LVLS AND THIS TOO CUD GET DOWN WITH THE SHWR ACTIVITY. EARLY MRNG CLDS ARE BEGINNING TO BREAK UP AND THE SUN IS STRTNG TO APPEAR AND THIS WILL ONLY ENHANCE US TO DESTABILIZE. THETA RIDGE MOVS IN BY 00Z AND THE ETA MODEL SHOWS THE RIDGE IS OVR US ARND THEN. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.